Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 270, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2018, 6:43 PM CDT for Davis County, Wapello County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 6:43 PM CDT (23:43 UTC)
- Expired
- Aug 28, 2018, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:56 PM CDT | TSTM WND DMG | Floris, IA | LOTS OF DAMAGE OCCURRED THROUGHOUT THE TOWN OF FLORIS WHICH INCLUDED DOWNED POWER LINES, TREES, FLAG POLES SNAPPED, AND A LARGE TREE THAT FELL AND DAMAGED THE CHIMNEY AT THE POST OFFICE. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
516
WUUS53 KDMX 282343
SVRDMX
IAC051-179-290030-
/O.NEW.KDMX.SV.W.0270.180828T2343Z-180829T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
643 PM CDT TUE AUG 28 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Wapello County in southeastern Iowa...
Northeastern Davis County in southeastern Iowa...
* Until 730 PM CDT.
* At 643 PM CDT, a severe thunderstorm was located 7 miles northeast
of Bloomfield, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ottumwa, Bloomfield, Eldon, Agency, Drakesville, Floris and
Bloomfield Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4070 9250 4098 9251 4104 9218 4077 9218
TIME...MOT...LOC 2343Z 254DEG 30KT 4084 9234
HAIL...1.00IN
WIND...60MPH
$$
REV2 follow-up statements
895
WWUS53 KDMX 290004
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
704 PM CDT TUE AUG 28 2018
IAC051-179-290030-
/O.CON.KDMX.SV.W.0270.000000T0000Z-180829T0030Z/
Wapello IA-Davis IA-
704 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN WAPELLO AND NORTHEASTERN DAVIS COUNTIES...
At 704 PM CDT, a severe thunderstorm was located just northeast of
Bloomfield, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottumwa, Bloomfield, Eldon, Agency, Drakesville, Floris and
Bloomfield Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4070 9250 4098 9251 4104 9218 4077 9218
TIME...MOT...LOC 0004Z 235DEG 23KT 4077 9238
HAIL...1.00IN
WIND...60MPH
$$
REV784
WWUS53 KDMX 290028
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
728 PM CDT TUE AUG 28 2018
IAC051-179-290037-
/O.EXP.KDMX.SV.W.0270.000000T0000Z-180829T0030Z/
Wapello IA-Davis IA-
728 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAPELLO AND
NORTHEASTERN DAVIS COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
Additional thunderstorms are still possible over the region this
evening with the threat for a few severe storms possible. A Severe
Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4070 9250 4098 9251 4104 9218 4077 9218
TIME...MOT...LOC 0027Z 254DEG 30KT 4082 9214
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:41 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 28, 6:41 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 641 PM CDT Tue Aug 28 2018 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 335 PM CDT Tue Aug 28 2018 Cold front has moved from the northwest into central Iowa. Surface low pressure is centered over central Kansas with a surface trough just southeast of the cold front through central Iowa and into southern Wisconsin. A couple PV anomalies evident in the water vapor imagery. The first anomaly is just moving into west central Iowa and is helping fuel the current thunderstorms across the area in conjunction with theta-e advection lifting north along and north of the surface boundary. The other stronger anomaly is located over western South Dakota and will arrive this evening. This system will help push the cold front further south and will aid in additional thunderstorm development across the area. Ongoing convection through much of the day has limited overall instability over the forecast area. Current thunderstorm activity will lift through and should have a bit of a lull in the areal extent of thunderstorms. Thunderstorms should reestablish as the energy from the second PV anomaly arrives. Scattered thunderstorms are likely post frontal and additional more widespread activity likely along and ahead of the boundary. Moisture advection is near its peak currently and will continue to lift northeast into Wisconsin. This will diminish the heavy rain threat across much of the area in addition to storms becoming less widespread over the north as previously mentioned. Possibly some training develops over the far south however this area remains quite dry and can handle heavier rainfall. Therefore, not planning flash flood headlines at this time. A few severe storms remain possible through this evening. The greatest threat will be over the southeast where the potential for greater instability and better organization is possible. High pressure and much drier air will move into the state and should be over the northwest by mid evening and move through remainder of the area overnight and will bring an end to precipitation chances from northwest to southeast. A couple calm days are forecast Wednesday and Thursday as high pressure translates east across the state. Another active period develops Thursday night into Friday night and additional activity possible Saturday night into Sunday. Each of these periods could have vigorous thunderstorm development with a heavy rain threat. In addition the Thursday night and Friday night development does have some potential for good cold pool development and an attendant damaging wind threat. Will continue to monitor this situation and further analyze after the current system passes. The overall active pattern will extend into next week through the overall focus for storms may shift a bit north as the upper level pattern translates from westerlies to southwest. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 638 PM CDT Tue Aug 28 2018 Convection over the southeast will quickly push east and the majority of TAF sites are likely to be done receiving any strong storms. Mainly shower activity looks to impact the DSM, FOD, ALO and MCW this evening. MVFR to IFR ceilings filtering in the weak CAA. Have the stratus going through late tonight, but there is the potential for it to linger into the overnight hours. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Donavon AVIATION...Podrazik
Hazardous weather outlook, Aug 28, 3:58 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 358 PM CDT Tue Aug 28 2018 IAZ028-037>039-048>050-059>062-070>075-081>086-092>097-292100- Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 358 PM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to a few severe thunderstorms will be possible through the overnight. The primary threats are damaging winds and large hail, but an isolated tornado may occur. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. A few severe storms are possible along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed this afternoon into tonight. IAZ004>007-015>017-023>027-033>036-044>047-057-058-292100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene-Boone-Audubon-Guthrie- 358 PM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms remain possible through a portion for tonight. An isolated severe storm or two may occur with the primary threat being large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. The threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected the remainder of today.
In the hours before
Local storm report, Aug 28, 2:11 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
211 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL FONDA 42.59N 94.85W
08/28/2018 E1.75 INCH POCAHONTAS IA PUBLIC
VIA SOCIAL MEDIA.
&&
BFLocal storm report, Aug 28, 2:42 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL LATIMER 42.76N 93.37W
08/28/2018 E1.00 INCH FRANKLIN IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZE HAIL
ON NORTH SIDE OF LATIMER AT ABOUT 12:55 PM.
&&Local storm report, Aug 28, 2:53 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL HUMBOLDT 42.73N 94.22W
08/28/2018 E0.50 INCH HUMBOLDT IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DIME SIZE HAIL IN
HUMBOLDT. TIME ESTIMATED FROM RADAR. DELAYED
REPORT.
&&Local storm report, Aug 28, 3:13 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL POCAHONTAS 42.73N 94.67W
08/28/2018 E2.00 INCH POCAHONTAS IA PUBLIC
PUBLIC REPORT OF HAIL AROUND 2 INCHES IN
DIAMETER. REPORT VIA SOCIAL MEDIA RELAYED BY
WOI-TV. TIME AND LOCATION ESTIMATED FROM
RADAR. DELAYED REPORT.
&&Local storm report, Aug 28, 5:25 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST ALBIA 41.03N 92.80W
08/28/2018 E60 MPH MONROE IA TRAINED SPOTTER
SMALL TREE BRANCHES DOWN.
&&Local storm report, Aug 28, 5:45 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 4 SE KIRKVILLE 41.11N 92.44W
08/28/2018 M68 MPH WAPELLO IA ASOS
REPORTED AT OTTUMWA REGIONAL AIRPORT.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:21 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 54 min |
| Aug 28, 6:56 AM CDT | Special Weather Statement | DMX | Pocahontas | 34 min |
| Aug 28, 7:08 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Wright | 45 min |
| Aug 28, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Winnebago and 2 more | 46 min |
| Aug 28, 8:07 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Worth | 38 min |
| Aug 28, 8:44 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 16 min |
| Aug 28, 8:56 AM CDT | Special Weather Statement | DMX | Bremer, Butler | 64 min |
| Aug 28, 11:09 AM CDT | Special Weather Statement | DMX | Madison | 36 min |
| Aug 28, 11:25 AM CDT | Special Weather Statement | DMX | Boone, Story | 50 min |
| Aug 28, 11:27 AM CDT | Special Weather Statement | DMX | Franklin | 48 min |
| Aug 28, 11:34 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Hamilton, Story | 41 min |
| Aug 28, 11:41 AM CDT | Special Weather Statement | DMX | Humboldt | 49 min |
| Aug 28, 11:50 AM CDT | Special Weather Statement | DMX | Adair, Audubon, Boone, Calhoun, Carroll, Cass and 9 more | 55 min |
| Aug 28, 12:15 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster, Wright | 30 min |
| Aug 28, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 36 min |
| Aug 28, 12:47 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hancock, Wright | 43 min |
| Aug 28, 12:51 PM CDT | Special Weather Statement | DMX | Boone, Calhoun, Carroll, Dallas, Greene, Guthrie and 8 more | 54 min |
| Aug 28, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| Aug 28, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Hamilton, Hardin, Story, Webster and 1 more | 52 min |
| Aug 28, 1:47 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago | 43 min |
| Aug 28, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 41 min |
| Aug 28, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Aug 28, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Warren, Wayne | 40 min |
| Aug 28, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 42 min |
| Aug 28, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 43 min |
| Aug 28, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 45 min |
| Aug 28, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.